The chance of suffering Nexium side effects is even greater when used long-term. According to Dr. John Cooke, professor and chairman of the Department of Cardiovascular Medicine at the University of Houston Methodist Hospital, the recommended treatment time on Nexium should not exceed 12 weeks. Dr Cooke’s research showed that the use of PPI’s - a class of drugs in which Nexium is a member - caused a constriction in blood vessels and blood flow by suppressing the production of a chemical messenger, which relaxes the blood vessels and protects the artery walls. Scott, age 56, has been on Nexium for several years.
“Life is a bear when you have been on Nexium for this long,” Scott says. “I have so many problems associated with Nexium, from headaches to bowel issues, and I have lost so much weight, it is wiping me out.”
So why doesn’t Scott stop taking the drug? The answer is complicated. “It started about ten years ago,” Scott explains. “I had a constant problem with acid reflux and my doctor suggested I try Nexium. Then I started having digestive problems, diarrhea cramps and tremendous headaches, none of which I experienced before taking the med. But I had a choice: keep taking Nexium or have a nasogastric (NG) tube from my nose into my stomach and surgical procedures.
“I have had to go the tube route about five times. It has incurred unbelievable medical bills as well. And there are problems associated with the NG tube, including pneumonia and internal bleeding, which can be life-threatening, so I can’t win either way. My doctor agrees that I stay on Nexium but I’ve lowered the dosage.
READ MORE NEXIUM USE AND INCREASED RISK FOR FRACTURE LEGAL NEWS
“I haven’t been able to work because I am permanently disabled; I am a liability to hire because my bones have broken down and Nexium has been the main contributor. And I am terrified of falling. Needless to say, my life has become miserable and I just want some good years back.”
In his recent report, Dr. Cooke recommended that Nexium users should discuss the risks with their physicians, and consider switching to taking non-PPI medications. He is calling for large-scale studies, adding that the risks shown in his study were based on a joint Canadian-British study in 2011 that found the same risk of heart disease and heart attacks in connection with taking PPI drugs.